Texas, 2020

High Wind in Texas, May 5, 2020

May 5, 2020 · NWS MAF · 1 event in 1 county or zone

Cold air moving in behind a cold front brought strong northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air moving in behind a cold front brought strong northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 5:30 AM CST, 21 minutes earlier.

Area forecast discussion, May 5, 5:30 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 AM CDT Tue May 5 2020

.DISCUSSION...

&&

.AVIATION...
The pressure gradient behind a cold front producing very gusty
NE wind across the area. An Airport Weather Warning is in effect
for MAF until 14z for the wind. A High Wind Warning for the
Guadalupe and Delaware Mountains of Texas is also in effect until
17z. Few clouds today with VFR conditions through the forecast.

&&

.PREV DISCUSSION... /issued 426 AM CDT Tue May 5 2020/

DISCUSSION...
A strong cold front is currently blasting south through the
southern Permian Basin west to near Guadalupe Pass. The front will
continue to plunge south and should be well into Mexico by mid
morning. Impressive surface pressure gradient should yield Wind
Advisory criteria winds in southeast New Mexico and much of west
Texas this morning. The exception will be Guadalupe Pass of west
Texas where a High Wind Warning remains in effect this morning as
northeast winds channel through that region. Much cooler and
below normal temperatures are expected today and tonight behind
the front as winds gradually diminish.

Wednesday should be a quiet day with near normal temperatures as
surface high pressure dominates. Much above normal temperatures
will return Thursday as a surface lee low/dryline forms and
intensifies in swift west to northwest flow aloft. The dryline is
forecast to surge into the central Permian Basin to the lower
Trans Pecos region by Thursday afternoon. Behind the dryline very
dry and windy conditions are expected. Ahead of the dryline
isolated thunderstorms look possible across the eastern Permian
Basin to the lower Trans Pecos Thursday afternoon and early
Thursday evening as an upper level disturbance approaches the
dryline. Any storms that develop would have the potential to
become strong to severe due to impressive wind shear and
instability.

A strong and dry cold front will follow the dryline Thursday
night. Dry and cool weather is expected Friday and Saturday
as surface high pressure dominates.

By next Sunday and Monday Precipitation chances will increase as
a weak upper level trough approaches the region with near normal
temperatures expected.

FIRE WEATHER...
A cold front is moving through the area early this morning bringing
much cooler temperatures to the region.  This front will result in
higher RH today but also a gusty NE wind.  A Wind Advisory is in
effect this morning for all of the area with wind speeds slowly
decreasing this afternoon. Minimum RH of 15 to 20 percent can be
expected for most of the region this afternoon. A 20 ft wind of 20
to 30 mph possible for the plains this morning... higher in the
mountains... but this should fall into the 10 to 20 mph range this
afternoon.  All this will combine for near critical fire wx
conditions this afternoon for the Guadalupe and Davis Mountains...a
Fire Danger Statement will be issued. By Thursday hot wx will
return along with increasing fire wx concerns as minimum RH falls
into the single digits across the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  54  84  65 /   0   0   0   0
Carlsbad                       82  51  88  61 /  10   0   0   0
Dryden                         86  65  87  65 /  10   0   0   0
Fort Stockton                  82  55  87  65 /  10   0   0   0
Guadalupe Pass                 72  54  82  61 /  10   0   0   0
Hobbs                          78  49  84  59 /   0   0   0   0
Marfa                          80  44  87  52 /  10   0  10   0
Midland Intl Airport           80  52  85  65 /   0   0   0   0
Odessa                         80  54  85  64 /   0   0   0   0
Wink                           83  53  89  63 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 AM MDT this morning for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...Wind Advisory until noon CDT /11 AM MDT/ today for Andrews-
     Borden-Central Brewster County-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Guadalupe Mountains Above 7000 Feet-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 11 AM MDT this morning for Guadalupe and
     Delaware Mountains.

&&
Hazardous weather outlook, May 5, 3:31 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
431 AM CDT Tue May 5 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
431 AM CDT Tue May 5 2020 /331 AM MDT Tue May 5 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains of Texas this morning. A Wind Advisory is also in effect
for the remainder of West Texas and Southeast New Mexico this
morning.

A Fire Danger Statement has been issued for near critical fire
weather conditions this afternoon for the Guadalupe and Davis
Mountains of Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions may be possible again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 5, 5:51 AM CST to 11:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889794.